Vermont, 2010

Hail and Damaging Winds in Vermont, July 19, 2010

July 19, 2010 · NWS BTV · 7 events in 2 counties and zones

A weak surface low traveled along a frontal boundary draped across northern New York and Vermont on July 19th. Limited sunshine in a moist and unstable air mass south of the frontal boundary allowed for scattered thunderstorms to develop in during the late afternoon with the passage of a weak trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface low traveled along a frontal boundary draped across northern New York and Vermont on July 19th. Limited sunshine in a moist and unstable air mass south of the frontal boundary allowed for scattered thunderstorms to develop in during the late afternoon with the passage of a weak trailing cold front. A few of these thunderstorms produced hail up to one inch in diameter as well as some isolated wind damage in south central Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 19, 2:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 19, 2:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT MON JUL 19 2010

.SYNOPSIS...
LOW PRESSURE AND ASSOCIATED COLD FRONT PROVIDING THE AREA WITH
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...WILL MOVE EAST OUT OF
THE REGION TONIGHT...ALLOWING HIGH PRESSURE TO BUILD IN. CLEARING
SKIES TONIGHT WILL LEAD TO GENERALLY SUNNY AND DRY CONDITIONS ON
TUESDAY...WITH ONLY A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM
ACROSS THE HIGHER TERRAIN. THE THREAT FOR SHOWERS AND
THUNDERSTORMS INCREASES AGAIN TUESDAY NIGHT INTO WEDNESDAY AS AN
UPPER DISTURBANCE TRACKS EAST ALONG THE INTERNATIONAL BORDER.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 306 PM EDT MONDAY...LOW PRESSURE CENTERED OVER THE FORECAST
AREA AND ITS ASSOCIATED COLD FRONT WILL CONTINUE TO TRACK EAST
THIS EVENING. SCATTERED CONVECTIVE SHOWERS WITH A FEW
THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF THE FRONT THOUGH
NOT EXPECTED ANY STORMS TO BECOME SEVERE AS THE ATMOSPHERE IS
GENERALLY PRETTY STABLE ACROSS NORTHERN NEW YORK AND NORTHERN
VERMONT DUE TO EXTENSIVE CLOUDS COVER OVER THE REGION. THERE IS
AN OUTSIDE CHANCE OF STRONGER STORMS ACROSS SOUTHERN VERMONT
WHERE SKIES ARE A BIT MORE BROKEN AND WHERE LESS RAIN FELL THIS
MORNING...BUT THIS THREAT WILL DIMINISH THIS EVENING AS WELL AS
DAYTIME HEATING COMES TO AN END. EXPECT MOST AREAS OVERNIGHT TO
EXPERIENCE SOME FOG AS SKIES GRADUALLY CLEAR AND WINDS BECOME
LIGHT AND HIGH PRESSURE BEGINS TO NOSE INTO THE REGION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 306 PM EDT MONDAY...ON TUESDAY THE NORTH COUNTRY WILL BE
UNDER THE INFLUENCE OF A WEAK AREA OF SURFACE HIGH PRESSURE.
ALOFT THE FLOW REMAINS ZONAL FROM THE WEST/NORTHWEST AND WITH NOT
A BIG AIRMASS CHANGE BEHIND MONDAYS FRONT...EXPECT TO SEE
SCATTERED TO BROKEN CUMULUS DEVELOP ACROSS THE HIGHER TERRAIN
INCREASING THE POTENTIAL FOR A STRAY SHOWER OR THUNDERSTORM.
FORECASTER CONFIDENCE STARTS DECREASING TUESDAY NIGHT INTO
WEDNESDAY AS SHORT TERM MODEL SOLUTIONS CONTINUE TO HAVE A HARD
TIME RESOLVING THE PERSISTENT FAST WESTERLY FLOW AND WEAK SHORT
WAVES ZIPPING ACROSS THE INTERNATIONAL BORDER. AFTER
COLLABORATION FROM NEIGHBORING OFFICES TRENDED TOWARDS THE SREF
FOR THIS TIME PERIOD...WHICH FEATURES A SHORTWAVE MOVING INTO THE
AREA TUESDAY NIGHT INTO WEDNESDAY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS. MAIN DIFFERENCES BETWEEN MODELS IS TIMING OF THIS
FEATURE WITH THE SREF THE MOST PROGRESSIVE AND GFS THE SLOWEST.
SREF SEEMED TO RESOLVE THE PROGRESSIVE NATURE OF TODAY'S SHORTWAVE
SO THAT'S WHY WE TRENDED THIS WAY. AS THE SHORTWAVE TROUGH PASSES
THROUGH THE REGION WEDNESDAY AFTERNOON/EVENING...PRECIPITATION
CHANCES WILL DECREASE OVERNIGHT AS DRIER NORTHWEST FLOW ENSUES
AHEAD OF APPROACHING HIGH PRESSURE FOR WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 232 PM EDT MONDAY...ZONAL FLOW EARLY IN THE PERIOD WITH WEAK SHORTWAVES
PASSING IN THE NORTHERN WESTERLIES THROUGH THE REGION FOR CHC SHRA
ESP IN NRN SECTIONS THU. A MORE PRONOUNCED S/W AND SFC LOW MOVING
ACRS GRT LAKES INTO FA LATE FRI-SAT/SAT NGT WITH SHRA/TSRA THEN NW
CYCLONIC FLOW ON SUN WITH INSTABILITY SHRA ACRS NRN/MTN AREAS.

ON MONDAY...TROF EXITS WHILE UPR PLANS/CENTRAL CONUS RIDGE ATTEMPTS
TO BUILD INTO FA FOR NEXT WEEK OR BECOMES DAMPENED TO ZONAL FLOW
DUE TO NRN STREAM ENERGY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...LOW PRESSURE SLIDING ACRS NRN VT THIS AFTN
WITH TRAILING WEAK CD FNT MVG ACRS NRN NY/VT THRU 22Z. MAINLY VFR
CONDS WITH CLDS/SHRA BUT SOME SCT +SHRA BRINGING BRIEF MVFR/IFR
FOR AN HLF HOUR OR LESS WITH VRY ISOLD TSRA.

AFT 00Z TUE...GRDL CLRG WITH LIGHT GRADIENT AND DECENT LLVL
MOISTURE. PRIMARILY VFR WITH AREAS MVFR DUE TO VSBY WITH CLIMO
FAVORED ISOLD/SCT IFR/LIFR DUE TO DENSE FOG/CIGS...KSLK/KMPV.

AFT 12Z...VFR CONDS WITH GRADL INCREASING CLDS W TO E AHEAD OF
NEXT SYSTEM FOR TUES NGT.

OUTLOOK 18Z TUESDAY THROUGH FRIDAY...THE WAVE OF PRECIP ARRIVES
AFTER 00Z WEDNESDAY THRU ABOUT 18Z. MAINLY VFR CONDS AFTER
THAT...BUT CANT RULE OUT THEY TYPICAL SUMMERTIME AFTERNOON
SHRA/TSRA FOR THURSDAY OR FRIDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SISSON
NEAR TERM...LAHIFF/SISSON
SHORT TERM...SISSON
LONG TERM...WGH
AVIATION...SLW
Hazardous weather outlook, Jul 19, 3:32 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
432 AM EDT MON JUL 19 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-200845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
432 AM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY IN ADDITION TO SOME
STRONG THUNDERSTORMS THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL
AND SOUTHERN VERMONT. A FEW THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WINDS...HEAVY DOWNPOURS AND POSSIBLY SOME HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER FRONTAL SYSTEM MAY BRING A CHANCE OF STRONG THUNDERSTORMS NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 19, 2:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EDT MON JUL 19 2010

NYZ030-034-192030-
SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
339 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT ESSEX AND FRANKLIN COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RAY BROOK...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RAY BROOK AROUND 345 PM...MOUNT VAN
HOEVENBERG AROUND 400 PM...MOUNT MARCY AROUND 415 PM AND ST. HUBERTS
AROUND 430 PM.

LAT...LON 4419 7359 4397 7374 4419 7430 4435 7420

HANSON
Special weather statement, Jul 19, 3:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT MON JUL 19 2010

VTZ009-011-192100-
WESTERN ADDISON VT-WESTERN RUTLAND VT-
405 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT ADDISON AND RUTLAND COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HULETTS
LANDING...MOVING EAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WEST HAVEN AROUND 445 PM AND WEST CASTLETON
AROUND 500 PM.

LAT...LON 4354 7326 4357 7329 4362 7331 4361 7336
      4358 7337 4357 7339 4358 7343 4364 7343
      4372 7338 4377 7336 4380 7303 4353 7304

LAHIFF
Special weather statement, Jul 19, 3:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT MON JUL 19 2010

VTZ009>012-018-019-192130-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
434 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS WILL AFFECT ADDISON...ORANGE...RUTLAND AND
WINDSOR COUNTIES...

AT 428 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE ALONG A LINE
FROM SALISBURY STATION TO WEST HAVEN IN ADDISON AND RUTLAND
COUNTIES...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS AS WELL.

THESE STORMS WILL BE NEAR HANCOCK AROUND 445 PM...RANDOLPH AROUND 500
PM...EAST RANDOLPH AROUND 515 PM AND SOUTH VERSHIRE AROUND 530 PM.
AS STORMS APPROACH...SEEK SHELTER IMMEDIATELY.

LAT...LON 4362 7330 4362 7333 4392 7312 4406 7206
      4364 7233 4351 7326

EVENSON
Local storm report, Jul 19, 3:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             5 N LEICESTER           43.88N 73.07W
07/19/2010  E0.25 INCH       ADDISON            VT   TRAINED SPOTTER

&&

NICOLEH
Special weather statement, Jul 19, 3:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT MON JUL 19 2010

NYZ034-035-VTZ009-192130-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
453 PM EDT MON JUL 19 2010

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN ESSEX COUNTY NEW YORK
AND WILL AFFECT WESTERN ADDISON COUNTY...

AT 449 PM EDT...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM JUST SOUTH OF WESTPORT TO JUST WEST OF
SCHROON FALLS. THESE STORMS WERE MOVING EAST AT 30 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THE STORMS WILL BE NEAR ADDISON AROUND 500 PM AND WEYBRIDGE AROUND
515 PM.

PEOPLE IN THE AREA SHOULD MOVE INDOORS AS THE STORMS APPROACH.

LAT...LON 4381 7393 4403 7404 4424 7346 4423 7314
      4382 7328

NASH
Special weather statement, Jul 19, 3:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
456 PM EDT MON JUL 19 2010

VTZ011-012-019-192200-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
456 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM WILL AFFECT RUTLAND AND WINDSOR COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST
POULTNEY IN RUTLAND COUNTY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM.

THIS STORM WILL BE NEAR IRA AROUND 500 PM...WALLINGFORD AROUND 515
PM...BELMONT AROUND 530 PM...LUDLOW AROUND 545 PM AND GASSETTS AROUND
600 PM. AS THIS STORM APPROACHES...SEEK SHELTER IMMEDIATELY!

LAT...LON 4347 7325 4352 7326 4364 7318 4342 7241
      4323 7254 4322 7266

EVENSON

The radar

The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
July 19, 4:00 PM EST
Where
Rutland County, Pawlet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
43.350, -73.180

Reports of several trees down along power lines in Pawlet.

Thunderstorm Wind, Addison

When
July 19, 4:18 PM EST
Where
Addison County, 1.82 mi NW of Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.991, -73.242

Reports of trees down along Route 125 in Cornwall.

Hail, Addison

When
July 19, 4:24 PM EST
Where
Addison County, 1.38 mi S of Middlebury
Measured
1 in hail
Reported by
Public
Coordinates
44.000, -73.170

Hail, Addison

When
July 19, 4:26 PM EST
Where
Addison County, 0.85 mi SE of Middlebury
Measured
0.75 in hail
Reported by
Public
Coordinates
44.010, -73.160

Hail, Addison

When
July 19, 4:38 PM EST
Where
Addison County, 1.21 mi SW of East Middlebury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.960, -73.120

Penny size hail reported.

Thunderstorm Wind, Addison

When
July 19, 4:38 PM EST
Where
Addison County, 1.21 mi SW of East Middlebury
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.960, -73.120

Several tree limbs down, including 4-5 inch diameter.

Thunderstorm Wind, Rutland

When
July 19, 5:08 PM EST
Where
Rutland County, 1.5 mi W of Pittsfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
43.780, -72.850

Trees down on power lines along Upper and Lower Michigan road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233875, 233876, 233871, 233873, 233874, 233877, 233878.